Indiana, 2024Tornadoes and Damaging Winds in Indiana, July 29, 2024
July 29, 2024 · NWS IND · 8 events in 7 counties and zones
Scattered to numerous evening thunderstorms tracking mainly eastward across central Indiana, included 5 severe cells that altogether produced widely scattered wind damage. More pronounced rotation was exhibited by a few storms crossing northeastern central Indiana, with a funnel cloud near the ground in Henry County, before a tornado that started as an EF0 in Hamilton County, which tracked for 3…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- $3,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous evening thunderstorms tracking mainly eastward across central Indiana, included 5 severe cells that altogether produced widely scattered wind damage. More pronounced rotation was exhibited by a few storms crossing northeastern central Indiana, with a funnel cloud near the ground in Henry County, before a tornado that started as an EF0 in Hamilton County, which tracked for 3 miles into Madison County, peaking at EF2 intensity just before dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 6:11 PM EST, 1 hour 15 minutes earlier. Its key messages:
- Thunderstorms, possibly Severe, expected late this afternoon and this evening.
- Thunderstorms may produce very heavy rain
- Morning fog possible
- Dry and Hot on Tuesday
- Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
Area forecast discussion, Jul 29, 6:11 PM EST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
711 PM EDT Mon Jul 29 2024
.KEY MESSAGES...
- Thunderstorms, possibly Severe, expected late this afternoon and
this evening.
- Thunderstorms may produce very heavy rain
- Morning fog possible
- Dry and Hot on Tuesday
- Daily storm chances continue through Friday, severe weather and
localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through
Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
&&
.MESOSCALE UPDATE...
Issued at 711 PM EDT Mon Jul 29 2024
Deeper convection is developing 1. at the leading edge of modest EML
plume seen on 7.4 micron satellite, now moving into Ohio, and 2.
ahead of weak midlevel perturbation seen in water vapor near the
Illinois/Indiana border. We will need to watch the cell near
Noblesville very closely given sufficient low level shear per model
proximity hodographs and sizable near-ground buoyancy with low LCL
heights. Weak low level rotation has been noted on radar. This is
our near-term concern. Further west, weak echoes appear to be
shallow convective process within moist PBL capped by aforementioned
EML. There is conditionality for robust convective development and
upscale growth further west across Illinois given magnitude of the
EML/subsident layer seen in satellite imagery and the absence of
noteworthy forcing for ascent to erode this. A more robust uptick
in convection may occur later this evening as modest low level jet
and associated warm moist advection interact with an east-west
surface boundary.
&&
.SHORT TERM (This evening through Tuesday)...
Issued at 214 PM EDT Mon Jul 29 2024
Synopsis -
Radar this afternoon shows new thunderstorm development along a
boundary in east Central IL that was laid out earlier today by prior
convection. The earlier MCS complex has continued to decay, pushing
southeast of Central Indiana. Cloud cover across Central Indiana has
limited heating through early afternoon, but satellite trends
suggest subsidence and decreasing cloudiness. The surface analysis
early this afternoon shows high pressure in place across the
Carolinas and low pressure in place over western Kansas. This was
resulting in warmer southwest flow spilling into the Ohio Valley.
Aloft, a negatively tilted upper trough was in place from MN to
eastern KY, with the trough axis mainly east of Central Indiana.
Still, water vapor shows plentiful moisture within the trough over
Central Indiana. Dew Points remain very moist in the lower to middle
70s.
This Afternoon and Tonight -
SPC mesoanalysis pages shows CIN across central Indiana has
dissipated and CAPE of 1500-2000 J/KG present. IND ACARS soundings
showing plenty of CAPE aloft also, but just a lower level inversion
in place at the moment. This is expected to change as the clouds
continue to dissipate and lead to heating into the middle 80s. This
should trigger convection by late this afternoon and evening. HRRR
and several DESI members suggest strong thunderstorm development
late this afternoon and evening. A favorable column will remain
present along with warm air advection and the cyclonic flow aloft.
Thus many elements are in place tonight for continued showers and
storm development. Tornadoes cannot be ruled out given the very high
dew points that will result in low LCL's. Best area for development
will be along and south of I-70, particularly within a IND-HUF-BMG
triangle area. Very high pwats will result in efficient rain
production. Torrential rains will be possible resulting in Flooding
and this will remain a threat.
Overnight, models suggest that convection will continue to diminish
storms as they exit southeast. Remnant lower level moisture along
with clearing skies and light winds will allow for the development of
patchy fog overnight. No strong change in air mass is expected, and
dew point depressions are expected to fall to 1-2F or less. Thus a
least patchy fog will be expected. Look for overnight lows in the
upper 60s in rural locations and lower 70s.
Tuesday -
The very warm and humid air mass is expected to remain in place on
Tuesday. Models suggest ridging building aloft as warm air advection
continues. 850MB temps are suggested to reach near 24C through the
afternoon as a thermal ridge is expected to build across Indiana
from the plains. Little in the way of forcing aloft will be present.
Forecast soundings suggest a capped column with a mid level
inversion in place due to the warm air advection aloft. An isolated
afternoon storm cannot be rules out across southwest central Indiana
where the cap may be a bit weaker. Small pops might be used here.
Thus after morning fog burns off, look for a partly to mostly sunny
day along with hot weather. Look for highs in the lower to middle
90s.
&&
.LONG TERM (Tuesday night through Monday)...
Issued at 214 PM EDT Mon Jul 29 2024
Much of the long term will remain rather unsettled as
central Indiana is positioned down stream on an amplified ridge, with
a succession of upper level waves moving over northern portions of
the CONUS. Also of not will be the presence of a quasi-stationary
boundary that will be the focal point for continued convective
initiation each day through Friday. As we enter the weekend, the
troughing to our NW looks to become more prominent, pushing central
Indiana into a potentially cooler and drier northwest flow for the
coming weekend.
The mesoscale environment will largely be synonymous with a typical
high CAPE/Low Shear pattern, outside of increases to shear in the
evening and overnight associated with nocturnal LLJs. Those type of
patterns typically lead to robust convection on the periphery of the
moisture tongue and along any instability gradient. This general
area should be broadly over the Ohio Valley each of Wednesday
through Friday, but there is still some uncertainty on the specific
locations. Given the high probability of steep low level lapse
rates, and high low level moisture, linear complexes are the most
likely mode, with high winds and isolated tornadoes possible within
any organized structure. Also of concern will be trailing boundaries
along the moisture axis leading to training thunderstorms and
flooding. This will become an even greater concern late week if
these MCCs develop over similar areas.
The amplifying pattern late week into the weekend, with central
Indiana between the ridge axis well to the west and trough axis to
the east, along with southward push of a cooler and drier Canadian
high pressure center, will bring temperatures and humidity back down
nearer seasonal normals, with highs in the mid to upper 80s and
dewpoints back into the 60s.
&&
.AVIATION (00Z TAF Issuance)...
Issued at 649 PM EDT Mon Jul 29 2024
Impacts:
- Thunderstorms increasing this evening
- Some fog with IFR or worse possible late tonight
Discussion:
Some MVFR stratus is possible in the near term, but is not expected
to be consistent. Thunderstorm coverage may be somewhat limited, but
probability is high enough for a window of TEMPO thunder this
evening. Afterwards, cloud cover is the caveat to fog formation but
moist ground and light winds and perhaps some cloud breaks could
allow for some fog. Potentially locally dense. Amendments for storm
timing and fog magnitude will be needed through the evening and
tonight.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
MESOSCALE...BRB
SHORT TERM...Puma
LONG TERM...Updike
AVIATION...BRB
Hazardous weather outlook, Jul 29, 2:20 PM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Mon Jul 29 2024
INZ031-038-040>042-049-301930-
Howard-Tipton-Madison-Delaware-Randolph-Henry-
320 PM EDT Mon Jul 29 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Thunderstorms are expected at times this evening and tonight. Heavy
rain and localized flooding are possible with any storm along with
lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.
Potential for heat indices in excess of 100 degrees mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>030-035>037-039-043>048-051>057-060>065-067>072-301930-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
320 PM EDT Mon Jul 29 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Thunderstorms are expected at times through tonight, with highest
chances between 7PM and 11PM EDT this evening.
Severe storms are possible this evening. Damaging winds are the
primary severe threat, but all modes of severe weather are possible.
Heavy rain and localized flooding are possible with any storm along
with lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.
Potential for heat indices in excess of 100 degrees mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. Storm motion will be
out of the WNW initially, shifting towards NW as the storms become
an organized line.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Thunderstorm Wind, Henry
- When
- July 29, 7:26 PM EST
- Where
- Henry County, 0.53 mi E of New Castle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.920, -85.360
Thunderstorm winds downed several trees in the New Castle area, before a funnel cloud was observed just above the ground 1 mile east of New Castle.
Tornado, Hamilton
- When
- July 29, 8:41 PM EST to 8:42 PM EST
- Where
- Hamilton County, 3.78 mi SE of Walnut Grove to 4.14 mi ESE of Walnut Grove
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 15 yd
- Continued into
- Madison, In (IND)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.138, -85.872
The tornado began as an EF0 with damage to the roof of a metal barn and uprooted trees along Strawtown Road, just west of Indiana State Road 13 in Hamilton County. The tornado skipped over SR 13 into Madison County where it continued for another 2.6 miles while intensifying to an EF2. The tornado's maximum width of 50 yards occurred in Madison County.
Tornado, Madison
- When
- July 29, 8:42 PM EST to 8:50 PM EST
- Where
- Madison County, 0.85 mi SSE of Perkinsville to 2.75 mi E of Perkinsville
- Rating
- EF2
- Path length
- 2.56 mi
- Path width
- 50 yd
- Property damage
- $750,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.139, -85.863
The tornado began in far eastern Hamilton County as an EF0 before skipping across Indiana Route 13 into Madison County and quickly landing in a field at a cemetery south of Perkinsville in Madison county, causing sporadic tree damage. The tornado crossed the White River, snapping and uprooting several trees at a residence south of County Road 300 North where it was rated an EF1. The tornado then moved into a corn field before lifting briefly prior to hitting the Frankton Lapel Administration Building where significant brick wall and roof damage occurred. The roof of a small gymnasium at this building was lifted and thrown approximately 150 yards to the north northeast while the western brick wall collapsed inward. Numerous concrete masonry blocks were thrown from the wall into the top of several school buses that also sustained damage. One bus had a small but long metal support driven through the frame. The tornado was rated EF2 here before it continued into a corn field to the northeast and dissipated.
Thunderstorm Wind, Delaware
- When
- July 29, 9:33 PM EST
- Where
- Delaware County, 1.74 mi NW of Cross Rds
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4.5 million
- Reported by
- Public
- Coordinates
- 40.100, -85.520
Thunderstorm winds blew trees limbs over 100 feet and lifted a 4.5-ton air-conditioner unit off of its base, tipping it on its side and blowing components 35 feet.
Thunderstorm Wind, Owen
- When
- July 29, 9:48 PM EST
- Where
- Owen County, 0.69 mi N of Spencer
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -86.770
Thunderstorm winds downed several trees in Spencer.
Thunderstorm Wind, Lawrence
- When
- July 29, 9:55 PM EST
- Where
- Lawrence County, 0.88 mi NE of Holtonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.940, -86.360
Thunderstorm winds downed several trees on to Pleasant Run.
Thunderstorm Wind, Greene
- When
- July 29, 10:45 PM EST
- Where
- Greene County, 0.54 mi E of Newark
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.130, -86.810
Thunderstorm winds downed a tree near the intersection of Calvertville Road and Newark Road.
Thunderstorm Wind, Lawrence
- When
- July 29, 11:36 PM EST
- Where
- Lawrence County, 1.61 mi E of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.870, -86.550
Thunderstorm winds downed several trees across central Lawrence County, from near the intersection of State Roads 158 and 458 to south of Bedford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 29, 2024$13 million · 4.5 in hail · 19 events
- Heat in Oklahoma, July 29 to 31, 2024111 events
- Tornado and Damaging Winds in Tennessee, July 29, 2024$1.5 million · EF0 · 5 events
- Wildfire in Washington, July 29 to 31, 2024$975,000 · 1 event
- Damaging Winds in Georgia, July 29, 2024$90,000 · 52 kt wind · 50 events
- Tornadoes and Flash Flood in Ohio, July 29 to 30, 2024$75,000 · EF1 · 11 events
- Heat in Texas, July 29 to 31, 20244 injured · 40 events
- Excessive Heat in Oklahoma, July 29 to 31, 20246 injured · 16 events
- Wildfire in California, July 29 to 31, 2024$100,000 · 1 event
- Hail and Damaging Winds in Illinois, July 29 to 30, 2024$68,000 · 65 kt wind · 6 events
- Damaging Winds in Tennessee, July 29, 2024$43,000 · 56 kt wind · 7 events
- Flash Flood in Vermont, July 29, 2024$50,000 · 1 event